From Madrid, Spain:
I am frequently mountain biking for several hours at a time, at about 85% intensity. After the exercise (burning between 1000 and 3000 kcals), I am often experiencing low blood sugar levels, despite eating heartily. How can I prevent this?
I also want to gain muscle to improve my resistance. I read about reducing insulin intake prior to exercising to avoid the lag effect. Would this result in weight loss?
Reducing insulin prior to and after exercise to avoid a "lag" effect can be a good strategy. People often start by reducing insulin by 50%. If on injections, one may take 50% of the normal insulin (rapid acting insulin) used for food intake an hour or two prior to the actual exercise. The same strategy can be used after exercise as well. Using the same strategy on long acting insulin (Lantus or detemir) can be done, too. It will depend when the long acting insulin is taken and if it is once or twice a day. It is wise to discuss any of these strategies with your doctor before implementing.
As long as the food intake remains the same, there should not be any weight loss.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.